Michigan, 2007

Winter Storm and Extreme Cold in Michigan, February 1 to 6, 2007

February 1 to 6, 2007 · NWS MQT · 15 events in 13 counties and zones

Winds shifting northwest in the wake of a surface trough brought heavy lake effect snowfall downwind of Lake Superior from the 1st continuing into the 4th. A sharp cold front moving through on the 2nd reinforced the Arctic airmass over the region and caused wind chills to plummet to 35 to 40 below zero across portions of Upper Michigan on the 3rd continuing into the morning of the 6th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Winds shifting northwest in the wake of a surface trough brought heavy lake effect snowfall downwind of Lake Superior from the 1st continuing into the 4th. A sharp cold front moving through on the 2nd reinforced the Arctic airmass over the region and caused wind chills to plummet to 35 to 40 below zero across portions of Upper Michigan on the 3rd continuing into the morning of the 6th. |Many area schools were closed or delayed on the 5th with a few remaining closed or delayed on the 6th due to the frigid weather. The Iron Mountain Fire Department responded to calls of sprinkler systems bursting, while several residents in Ishpeming reported frozen pipes during the Arctic outbreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 1, 5:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 1, 5:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
555 AM EST THU FEB 1 2007

...SEVERAL DAYS OF VERY COLD AIR EXPECTED THIS WEEKEND INTO NEXT
WEEK...

.DISCUSSION...
MAIN FCST ISSUES REVOLVE LES OVER THE NW FCST AREA TODAY/THIS
EVENING....POSSIBLE SIGNIFICANT LAKE EFFECT/LAKE ENHANCED EVENT LATE
TONIGHT/FRI WITH SHORTWAVE PASSAGE...AND THEN THE VERY COLD AIR
TO SETTLE OVER THE AREA IN ITS WAKE.

WATER VAPOR IMAGERY AND GFS ANALYSIS CONTINUE TO SHOW A VERY
PRONOUNCED RIDGE ALONG THE W COAST OF NAMERICA WITH 500MB HEIGHTS
AROUND 5750M ALONG THE SHORE OF FAR SE ALASKA. IN THAT AREA...THE
HEIGHT ANOMALY IS A WHOPPING 400M ABOVE THE AVERAGE FOR THIS TIME OF
YEAR. DOWNSTREAM OF THIS HUGE POSITIVE ANOMALY...A TROF COVERS A
GOOD PORTION OF CNTRL/ERN NAMERICA WITH CORE OF POLAR VORTEX
CONTINUING TO DEEPEN OVER NRN HUDSON BAY WHERE HEIGHTS ARE AROUND
4780M. CLOSER TO HOME...ONE SHORTWAVE IS TRACKING E THRU THE GREAT
LAKES REGION. SFC TROF ASSOCIATED WITH THIS FEATURE RUNS FROM A
POSSIBLE MESOLOW OVER FAR NE LAKE SUPERIOR TO NEAR COPPER HARBOR
THEN TO THE APOSTLES. MID EVENING TAMDAR SOUNDING FROM KDLH SHOWED
INVERSION AT 840MB (5KFT MSL) WITH 850MB TEMP OF -18C. PROFILE WAS
MOIST THRU 600MB. WITH FOCUSED CONVERGENCE...CONDITIONS ARE
FAVORABLE FOR MDT/HVY LES...ESPECIALLY CONSIDERING RELATIVELY DEEP
LAYER OF FAVORABLE DENDRITIC SNOW GROWTH TEMPS BLO INVERSION.
KEWEENAW COUNTY SHERIFF AT EAGLE RIVER IN FACT DID REPORT A PERIOD
OF HVY SNOW WITH 4-6 INCHES OF ACCUMULATION BTWN 530Z AND 08Z AS LES
BAND SHIFTED SE. BAND APPEARS TO BE SOMEWHERE BETWEEN HOUGHTON AND
COPPER HARBOR AT 0930Z. NEXT SHORTWAVE TROF OF INTEREST WAS HEADING
S THRU NW ONTARIO/MANITOBA/SASKATCHEWAN. IT IS THIS SYSTEM THAT WILL
BRING THE ARCTIC AIR S INTO THE GREAT LAKES AND MIDWEST. ARCTIC COLD
FRONT ASSOCIATED WITH SHORTWAVE IS CLEARLY EVIDENT IN SFC OBS AS
THERE IS A SHARP WIND SHIFT FROM NW ONTARIO TO ND/SASKATCHEWAN BORDER

FCST TODAY IS EXTREMELY COMPLICATED FOR THE KEWEENAW DUE TO SFC
TROFFING ACROSS THE LAKE AND UNCERTAIN SFC WIND FIELD EVOLUTION.
RUC13 WHICH HAS FREQUENTLY HAD SUPERIOR PERFORMANCE WITH WIND FIELDS
OVER LAKE SUPERIOR/NRN LAKE MICHIGAN SHOWS TROF HANGING UP OVER NW
UPPER MI FROM JUST OFFSHORE OF ONTONAGON NE ACROSS THE KEWEENAW. IT
WOULD POINT TO PERSISTENT LES FROM JUST S OF HOUGHTON NORTHWARD. NAM
BRINGS TROF ACROSS THE KEWEENAW THIS MORNING...BUT IT THEN DEVELOPS
CONVERGENT WRLY WINDS INTO THE KEWEENAW IN THE AFTN. LOCAL HIGH
RESOLUTION WRF-ARW LOOKS LIKE THE RUC13 THIS MORNING...BUT THEN IT
SHIFTS CONVERGENCE N OF THE KEWEENAW THIS AFTN. DIFFICULT TO SAY
WHICH IF ANY OF THESE SOLUTIONS WILL WORK OUT...BUT THE RUC13 DOES
HAVE RECENT HISTORY OF OUTSTANDING PERFORMANCE. WILL LEAN IN ITS
DIRECTION...SO NEXT QUESTION IS SNOW INTENSITY. UPSTREAM 00Z KINL
SOUNDING SHOWED INVERSION AT 880MB (3.3KFT MSL) WITH SHARP DRYING
ABOVE. THIS IS A SIGNIFICANT DIFFERENCE FROM MID EVENING KDLH TAMDAR
SOUNDING WHICH WAS MUCH MORE FAVORABLE FOR LES. NAM/GFS FCST
SOUNDINGS SOMEWHAT REFLECT THIS DRYING AND LOWERING OF INVERSION AT
KCMX DURING THE MORNING. SO...ONE WOULD EXPECT A DIMINISHING OF
LES THAT IS OCCURRING OVER THE KEWEENAW RIGHT NOW. GIVEN REPORT AT
EAGLE RIVER...WILL GO WITH AN ADVY THIS MORNING FOR NRN
HOUGHTON/KEWEENAW WITH EXPECTATION THAT MAIN SNOW BAND WILL DIMINISH
BY LATE MORNING DUE TO DRYING AND LOWERING OF INVERSION. ITS
POSSIBLE MAIN SNOW BAND MAY BE JUST ABOUT OUT OF KEWEENAW
COUNTY...BUT THERE IS NO WAY TO KNOW FOR SURE RIGHT NOW.
OTHERWISE...EXPECT DRY WEATHER ELSEWHERE TODAY AFTER A FEW FLURRIES
EARLY. THE TROF OVER LAKE SUPERIOR MAY SAG S TOWARD THE SRN PORTION
OF THE ERN LAKE TODAY...BUT IT APPEARS WIND DIRECTION OVER UPPER MI
WILL RETAIN ENOUGH OF A SRLY COMPONENT TO KEEP LES OFFSHORE OF THE
ERN FCST AREA.

FCST DOES NOT GET ANY EASIER TONIGHT/FRI. AGAIN...ALL THE
COMPLICATIONS REVOLVE AROUND THE WIND FIELDS. SHORTWAVE TROF OVER
SRN CANADA APPROACHES TONIGHT...BUT ENERGY TENDS TO FOCUS IN SW END
OF TROF WITH TIME. THE RESULT TONIGHT IS THAT THE ARCTIC FRONT WILL
MOVE OVER LAKE SUPERIOR...AND THEN BECOME NEARLY STATIONARY UNTIL
THE CONSOLIDATING ENERGY IN SHORTWAVE TROF TRACKS THRU THE UPPER
LAKES FRI. DESPITE THE DIFFERENCES IN WIND FIELDS TODAY...THE RUC13
AND NAM LOOK SIMILAR BY THE 06Z-12Z TIME FRAME. ARCTIC FRONT WILL
REACH THE KEWEENAW AT SOME POINT THIS EVENING AND THEN IT SHOULD
SLOW OR HANG UP FROM NEAR OR SE OF THE APOSTLES TO NEAR HOUGHTON AND
TO SE LAKE SUPERIOR WHERE MAIN SFC LOW WILL BEGIN TO
ORGANIZE/DEEPEN. LOW-LEVEL CONVERGENCE/GRADUAL INCREASE IN DEEP
LAYER FORCING AND DEEP MOISTENING OF COLUMN STRONGLY ARGUE FOR THE
DEVELOPMENT OF HVY LAKE ENHANCED SNOW (ESPECIALLY ALONG ARCTIC
FRONT) SINCE 850MB TEMPS ARE ALREADY LOW AROUND -18C. ALTHOUGH THERE
IS A BIT MORE CONFIDENCE IN PLACEMENT OF ARCTIC FRONT OVERNIGHT...
WIND FIELDS WILL STILL BE TROUBLESOME FOR PINPOINTING LOCATIONS OF
HEAVIEST SNOW. RUC13 HAS MESOLOW DEVELOPMENT OVERNIGHT ALONG FRONT
BTWN APOSTLES AND PORCUPINE MTNS. THIS COMBINED WITH SFC LOW
DEVELOPMENT OVER SE LAKE SUPERIOR RESULTS IN DIVERGENT WIND FLOW
DEVELOPING IN VCNTY OF FRONT OVER THE KEWEENAW. ALTHOUGH THATS
POSSIBLE...STILL THINK THE VERY FAVORABLE LAKE ENHANCEMENT
CONDITIONS WILL LEAD TO HVY SNOW THERE. HAVE OPTED TO RETAIN
WATCH...BUT DID START TIMING EARLY THIS EVENING AND CARRIED WATCH
THRU SAT MORNING (MORE ON THAT LATER). FOLLOWING NAM/RUC13
SOLUTIONS...HEAVIER SNOW WILL NOT START OVER ONTONAGON/GOGEBIC
COUNTIES UNTIL AFTER MIDNIGHT WHEN WINDS FINALLY SHIFT AROUND TO THE
N OR NW. LAKE ENHANCMENT PERIOD WILL BE SHORT FOR GOGEBIC COUNTY AS
WINDS BACK W OR EVEN SW FRI. STILL...MIGHT BE ABLE TO PICK UP A
QUICK 8 INCHES GIVEN SUCH FAVORABLE LAKE ENHANCEMENT CONDITIONS.
AT LEAST A BRIEF PERIOD OF VERY HVY SNOW WILL SWEEP ACROSS
MARQUETTE/ALGER/LUCE COUNTIES FRI AS DEEPENING LOW SHIFTS E OF LAKE
SUPERIOR AND ARCTIC FRONT HEADS SE. SHOULD EASILY BE AN ADVY TYPE
EVENT.

ANOTHER SHORTWAVE WILL ROTATE SE INTO THE UPPER LAKES FRI NIGHT AS
POLAR VORTEX HEADS S. THIS WILL BRING ANOTHER ROUND OF HVY LAKE
ENHANCED SNOW...AND ANOTHER SFC LOW WILL LIKELY DEVELOP OVER ERN
LAKE SUPERIOR. THIS WILL RESULT IN CONVERGENT LOW-LEVEL WIND FLOW
INTO NW UPPER MI. AIRMASS WILL NOT QUITE BE TOO COLD YET TO PRECLUDE
DECENT SNOW GROWTH MICROPHYSICS...SO SNOW ACCUMULATIONS COULD BE
HVY...ESPECIALLY CONSIDERING THE LOW-LEVEL CONVERGENCE. DEVELOPMENT
OF ERN LAKE SUPERIOR LOW PRES AND STRENGTHENING LAND BREEZE WILL
LIKELY RESULT IN WINDS BACKING ENOUGH TO KEEP HEAVIEST LES OFFSHORE
OF THE NE FCST AREA FRI NIGHT.

OVER THE WEEKEND AND INTO EARLY NEXT WEEK...THE COLDEST AIR OF THE
SEASON WILL SETTLE OVER THE AREA. CONSENSUS OF THE LAST FEW DAYS OF
ECWMF/GFS RUNS IS THAT 850MB TEMPS WILL BOTTOM OUT IN THE -28 TO
-32C RANGE. NOGAPS AND SEVERAL RECENT LOCAL HEMISPHERIC WRF-ARW RUNS
HAVE INDICATED 850MB TEMPS A FEW DEGREES LWR. IN ANYCASE...IT IS
POSSIBLE THAT A FEW LOCATIONS OVER THE W HALF OF UPPER MI AWAY FROM
LAKE SUPERIOR INFLUENCE MAY SEE TEMPS REMAIN BLO ZERO FROM FRI
NIGHT UNTIL TUE AFTN. MIN TEMPS WILL DEPEND ON CLOUD
COVER/WINDS...BUT -10F TO -20F SHOULD BE THE RULE AWAY FROM LAKE
SUPERIOR INFLUENCE. AS FOR LAKE EFFECT...GFS FCST SOUNDINGS INDICATE
AIRMASS REMAINING FAIRLY MOIST WITH HIGH INVERSIONS 8KFT TO AS MUCH
AS 15KFT. HOWEVER...AN OVERWHELMING NEGATIVE FOR SIGNIFICANT SNOW IS
THE VERY COLD AIR WHICH WILL SEVERELY LIMIT SNOWFLAKE GROWTH AND
THUS ACCUMULATIONS. IT WILL BE INTERESTING THOUGH TO SEE IF LOCAL
CONVERGENCE ZONES STRENGTHENED BY LAND BREEZES WILL BE ABLE TO YIELD
HEAVIER LES BANDS AND SIGNIFICANT SNOW IN SUCH A COLD AIRMASS.
ALTHOUGH ACCUMULATIONS ARE EXPECTED TO BE FAIRLY LIGHT EACH
DAY...DURING SNOW SHOWERS THE AIR WILL BE THICK WITH SMALL
SNOWFLAKES WHICH WILL BE EXTREMELY EFFECTIVE AT REDUCING VISIBILITY
TO NEAR ZERO.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
 LAKE EFFECT SNOW ADVISORY UNTIL NOON EST MIZ001-003.
 WINTER STORM WATCH THIS EVENING THRU SAT MORNING MIZ001-003.
 WINTER STORM WATCH LATE TONIGHT THRU FRI AFTN MIZ002-004-009-084.
 HEAVY FREEZING SPRAY WARNING W HALF OF LAKE SUPERIOR.

&&

ROLFSON
Hazardous weather outlook, Feb 1, 6:06 AM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
606 AM EST THU FEB 1 2007

MIZ001-003-021300-
KEWEENAW-NORTHERN HOUGHTON-
606 AM EST THU FEB 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY SNOW SHOWERS WILL PRODUCE SIGNIFICANT SNOW
ACCUMULATIONS THIS MORNING. WIDESPREAD SNOW TONIGHT MAY FALL
HEAVY AT TIMES AND PRODUCE ADDITIONAL SIGNIFICANT ACCUMULATIONS.
SEE THE LATEST WINTER WEATHER STATEMENTS FOR PROJECTED SNOWFALL
AMOUNTS AND OTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY LAKE EFFECT SNOW SHOWERS WILL PRODUCE SIGNIFICANT SNOW
ACCUMULATIONS THROUGH FRIDAY NIGHT. LAKE EFFECT SNOW WILL THEN
CONTINUE THROUGH MONDAY...AND ALTHOUGH ACCUMULATIONS ARE EXPECTED
TO BE LIGHTER...GUSTY WINDS AND THE SNOW WILL BE EFFECTIVE AT
REDUCING VISIBILITY TO NEAR ZERO AT TIMES. SEE THE LATEST WINTER
WEATHER AND SPECIAL WEATHER STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE.

MIZ002-004-009-084-021300-
ONTONAGON-BARAGA-GOGEBIC-SOUTHERN HOUGHTON-
606 AM EST THU FEB 1 2007 /506 AM CST THU FEB 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW DEVELOPING THIS EVENING MAY FALL HEAVY AT TIMES LATE TONIGHT.
SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW MAY FALL HEAVY AT TIMES FRIDAY. SIGNIFICANT ACCUMULATIONS ARE
POSSIBLE. AFTER THE SNOW TAPERS OFF...ARCTIC AIR...THE COLDEST OF
THE SEASON...WILL SPREAD ACROSS THE REGION FRIDAY NIGHT THROUGH
AT LEAST TUESDAY. LAKE EFFECT SNOW WILL THEN CONTINUE THROUGH MONDAY
MAINLY NEAR LAKE SUPERIOR...AND ALTHOUGH ACCUMULATIONS ARE EXPECTED
TO BE LIGHTER...GUSTY WINDS AND THE SNOW WILL BE EFFECTIVE AT
REDUCING VISIBILITY TO NEAR ZERO AT TIMES CLOSE TO LAKE SUPERIOR.
SEE THE LATEST WINTER WEATHER AND SPECIAL WEATHER STATEMENTS FOR
MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE.

MIZ005>007-085-021300-
MARQUETTE-ALGER-LUCE-NORTHERN SCHOOLCRAFT-
606 AM EST THU FEB 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ARCTIC AIR...THE COLDEST OF THE SEASON...WILL SPREAD ACROSS THE
REGION FRIDAY NIGHT THROUGH AT LEAST TUESDAY. AS THE COLD AIR
ARRIVES...LOOK FOR SNOW WITH MODERATE ACCUMULATIONS ON FRIDAY.
LAKE EFFECT SNOW WILL THEN CONTINUE THROUGH MONDAY MAINLY NEAR
LAKE SUPERIOR...AND ALTHOUGH ACCUMULATIONS ARE EXPECTED TO BE
LIGHTER...GUSTY WINDS AND THE SNOW WILL BE EFFECTIVE AT REDUCING
VISIBILITY TO NEAR ZERO AT TIMES CLOSE TO LAKE SUPERIOR. SEE THE
LATEST SPECIAL WEATHER STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MIZ010>014-021300-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
606 AM EST THU FEB 1 2007 /506 AM CST THU FEB 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ARCTIC AIR...THE COLDEST OF THE SEASON...WILL SPREAD ACROSS THE
REGION FRIDAY NIGHT THROUGH AT LEAST TUESDAY. IN ADDITION...GUSTY
WEST WINDS MAY RESULT IN WIND CHILLS AS LOW AS 35 BELOW ZERO AT
TIMES. SEE THE LATEST SPECIAL WEATHER STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LSZ221-241>248-263-264-021300-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
606 AM EST THU FEB 1 2007 /506 AM CST THU FEB 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

HEAVY FREEZING SPRAY IS EXPECTED ON THE WEST HALF OF LAKE SUPERIOR
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY FREEZING SPRAY IS EXPECTED ON THE WEST HALF OF LAKE SUPERIOR
THROUGH TUESDAY...AND ON THE EAST HALF OF LAKE SUPERIOR FRIDAY NIGHT
THROUGH TUESDAY.

GALE FORCE WINDS ARE POSSIBLE OVER THE EAST HALF OF LAKE SUPERIOR
FRIDAY AFTERNOON AND FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-262-021300-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
606 AM EST THU FEB 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLA

In the hours before

Special weather statement, Feb 1, 6:00 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
600 AM EST THU FEB 1 2007

MIZ001>007-009>014-084-085-012300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
INCLUDING THE CITIES OF...COPPER HARBOR...ONTONAGON...HOUGHTON...
HANCOCK...LANSE...MARQUETTE...MUNISING...NEWBERRY...IRONWOOD...
IRON RIVER...IRON MOUNTAIN...MENOMINEE...ESCANABA...GLADSTONE...
MANISTIQUE...KENTON...SIDNAW...SENEY
600 AM EST THU FEB 1 2007 /500 AM CST THU FEB 1 2007/

...BITTERLY COLD AIR AND LAKE EFFECT SNOW FRIDAY INTO NEXT WEEK...

A LOW PRESSURE SYSTEM TRACKING ACROSS LAKE SUPERIOR FRIDAY WILL
PRODUCE PERIODS OF HEAVY SNOW TONIGHT THROUGH FRIDAY NIGHT FOR
AREAS NEAR LAKE SUPERIOR. IN THE WAKE OF THIS SYSTEM...ARCTIC
AIR...THE COLDEST OF THE SEASON... WILL SETTLE ACROSS THE REGION
LATER FRIDAY NIGHT THROUGH TUESDAY. EXPECT LAKE EFFECT SNOW TO
CONTINUE INTO WEDNESDAY OVER MAINLY THE NORTHWEST WIND SNOW BELTS
WITH ACCUMULATIONS EXPECTED TO BE LIGHTER THAN WHAT OCCURS THROUGH
FRIDAY NIGHT. ALTHOUGH SNOW ACCUMULATIONS WILL BE LIGHTER...THE
LAKE EFFECT SNOW SHOWERS WILL BE VERY EFFECTIVE AT FREQUENTLY
REDUCING VISIBILITY TO NEAR ZERO.

THE SNOW AND COLD WILL CREATE DANGEROUS CONDITIONS FOR BEING
OUTDOORS FRIDAY INTO TUESDAY NIGHT. ONCE TEMPERATURES OVER THE
INLAND WEST HALF OF UPPER MICHIGAN FALL BELOW ZERO FRIDAY
NIGHT...THE MERCURY MAY NOT RISE ABOVE ZERO IN A FEW LOCATIONS
UNTIL MONDAY OR TUESDAY. WIND CHILLS MAY FALL AS LOW AS 35 BELOW
ZERO AT TIMES.

BEFORE THE BITTER COLD AIR ARRIVES THIS WEEKEND...YOU SHOULD TAKE
TIME NOW TO PREPARE. ENSURE THAT YOUR FURNACE IS IN GOOD WORKING
CONDITION. IF YOUR FURNACE USES PROPANE OR HEATING OIL...ENSURE
THAT YOU HAVE ADEQUATE FUEL FOR SEVERAL DAYS OF VERY COLD WEATHER.
IF YOU HAVE WATER PIPES IN YOUR HOME THAT ARE SUSCEPTIBLE TO
FREEZING DURING PROLONGED PERIODS OF VERY COLD WEATHER...CONSIDER
WHAT ACTIONS YOU COULD TAKE TO KEEP THEM FROM FREEZING.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 extreme cold/wind chill, 4 winter storm. Local standard time, as filed.

Winter Storm, Northern Houghton

When
February 1, 7:00 AM EST to February 3, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers reported 24-hour snowfall totals ending on the morning of the 2nd of 14.5 inches at Atlantic Mine and 11 inches at Calumet. Additional observer reports of 24-hour snowfall totals ending on the morning of the 3rd included 17 inches at Chassell, another 14 inches at Atlantic Mine and 11 inches at Painesdale. Gusty west to northwest winds also caused blowing and drifting of snow and reduced visibilities through the period.

Winter Storm, Ontonagon

When
February 1, 12:00 PM EST to February 2, 1:00 PM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Ten to twelve inches of snowfall was measured in 24 hours four miles south of Ontonagon. Gusty northwest winds also caused some blowing of snow and reduced visibilities.

Winter Storm, Alger

When
February 2, 12:00 AM EST to February 4, 12:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Fifteen inches of snowfall was measured at Grand Marais for the 24-hour period ending on the morning of the 3rd. Grand Marais received another 12 inches of snow for the 24-hour period ending on the morning of the 4th. Gusty west to northwest winds caused blowing and drifting of snow and reduced visibilities through the period.

Winter Storm, Luce

When
February 2, 7:00 AM EST to February 4, 7:00 AM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Two Heart measured 12 inches of snowfall in the 24 hour-period ending on the morning of the 3rd. Two Heart received another 12 inches of snow in the 24-hour period ending on the morning of the 4th. Gusty west to northwest winds caused blowing and drifting of snow and reduced visibilities through the period.

Extreme Cold/Wind Chill, Gogebic

When
February 3, 3:00 PM CST to February 6, 8:00 AM CST
Where
Gogebic forecast zone
Reported by
AWOS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Wind chills at the Ironwood AWOS plunged to 35 to 40 below zero on the afternoon of the 3rd and remained in that range through the morning of the 5th. Wind chills briefly dipped down to 35 below zero again on the morning of the 6th.

Extreme Cold/Wind Chill, Northern Houghton

When
February 3, 5:00 PM EST to February 4, 5:00 PM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chills lowered to around 35 below zero at the Houghton County Airport ASOS.

Extreme Cold/Wind Chill, Keweenaw

When
February 3, 5:00 PM EST to February 4, 5:00 PM EST
Where
Keweenaw forecast zone
Reported by
ASOS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Wind chills lowered to near 35 below zero at the Copper Harbor ASOS.

Extreme Cold/Wind Chill, Ontonagon

When
February 4, 12:00 AM EST to February 5, 10:00 AM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Wind chills remained near 35 below zero through much of the period.

Extreme Cold/Wind Chill, Iron

When
February 4, 12:00 AM CST to February 5, 9:00 AM CST
Where
Iron forecast zone
Reported by
AWOS
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Wind chills remained near 35 below zero through much of the period.

Extreme Cold/Wind Chill, Southern Schoolcraft

When
February 4, 2:00 AM EST to 9:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
AWOS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wind chills lowered to near 35 below zero at the Manistique AWOS.

Extreme Cold/Wind Chill, Delta

When
February 4, 3:00 AM EST to 10:00 AM EST
Where
Delta forecast zone
Reported by
AWOS
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Wind chill values lower to around 35 below zero at the Escanaba AWOS.

Extreme Cold/Wind Chill, Marquette

When
February 4, 4:00 AM EST to 9:00 AM EST
Where
Marquette forecast zone
Reported by
AWOS
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Wind chills lowered to near 35 below zero at the K.I. Sawyer AWOS.

Extreme Cold/Wind Chill, Baraga

When
February 4, 4:00 AM EST to 10:00 AM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Wind chills lowered to near 35 below zero.

Extreme Cold/Wind Chill, Southern Houghton

When
February 4, 4:00 AM EST to 10:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chills lowered to near 35 below zero.

Extreme Cold/Wind Chill, Dickinson

When
February 4, 6:00 AM CST to 10:00 AM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Wind chills lowered to near 35 below zero at the Iron Mountain ASOS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16217, 16218, 16219, 16220, 16221, 16222, 16224, 16230, 16229, 16228, 16225, 16227, 16231, 16232, 16226.